Pennsylvania, 2013

Damaging Wind in Pennsylvania, June 1, 2013

June 1, 2013 · NWS CLE · 1 event in 1 county or zone

A warm front lifted north into the region causing a couple of severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north into the region causing a couple of severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 1, 5:28 PM EST, 7 minutes earlier.

Area forecast discussion, Jun 1, 5:28 PM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
628 PM EDT SAT JUN 1 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA SUNDAY. IN ITS WAKE HIGH
PRESSURE WILL BRING COOLER AND LESS HUMID AIR TO THE REGION. THE
HIGH WILL BEGIN TO SHIFT EAST WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
NO CHANGES TO ORIGINAL FORECAST FOR 630 UPDATE.

ORIGINAL DISCUSSION...
RADAR STARTING TO SHOW ECHOES DEVELOPING...FINALLY BEING ABLE TO
SEE THE BOUNDARIES THAT ARE OUT THERE. WE HAVE DESTABILIZED
ENOUGH. SO EXPECT SCATTERED THUNDERSTORMS DEVELOPMENT GOING INTO
THE LATE AFTERNOON HOURS...WITH THE SEVERE POTENTIAL REMAINING.
WITH A DECENT SHORTWAVE ADVERTISED TONIGHT EXPECT SHOWERS TO FILL
IN WITH EMBEDED THUNDER CONTINUING OVERNIGHT. GUIDANCE IS HIGH
TONIGHT FOR POPS TOO. KEPT THE HEAVY RAIN MENTION. ANY OF THE TS
THIS EVENING HAVE THE POTENTIAL TO RELEASE A LOT OF RAIN IN A
SHORT AMOUNT OF TIME. LATER TONIGHT...SHOWERS WOULD BE MORE
MODERATE IN NATURE. COLD FRONT IS STILL WELL TO THE WEST. LOWS
TONIGHT IN THE 60S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
QUESTION IS HOW LONG TO LINGER ANY SHOWERS AND TS INTO SUNDAY.
TRUE COLD FRONT WILL WAIT TO CROSS UNTIL THE AFTERNOON HOURS. SO
MAY HAVE A FEW ISOLATED SHOWERS WITH THAT FEATURE...BUT REDUCED
POPS AS WE ARE DRIER BEHIND THE EARLY MORNING PREFRONTAL TROUGH.
MORE SEASONABLE HIGH TEMPS FOR THE DAY.

HIGH PRESSURE WILL BRING A PERIOD OF COOLER TEMPERATURES TO THE
REGION GOING INTO MID WEEK. MONDAY WILL BE THE COOLEST DAY WITH
TEMPS RANGING FROM THE LOWER TO MID 60S. NIGHT LOWS WILL GET INTO
THE 40S. INLAND NW PA COULD FLIRT WITH THE UPPER 30S IF WINDS
LIGHTEN UP ENOUGH BY TUESDAY MORNING. MAY SEE SOME LAKE CLOUDS
LINGERING SUNDAY NIGHT AND INTO MONDAY...BUT EVENTUALLY WILL SEE
MOSTLY SUNNY SKIES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE LONG TERM BEGINS ON WEDNESDAY WITH THE GFS AND ECMWF IN DECENT
GENERAL AGREEMENT SHOWING UPPER LEVEL LOW PRESSURE OVER THE
DAKOTAS.  AT THE SURFACE HIGH PRESSURE WILL BE CENTERED OVER WESTERN
QUEBEC AND ONTARIO WHILE LOW PRESSURE WILL BE IN MINNESOTA WITH A
WARM FRONT AND DEEP MOISTURE FROM THERE INTO THE MID MISSISSIPPI
VALLEY. AS THE REGION WILL BE UNDER THE INFLUENCE OF THE SURFACE
HIGH TO OUR NORTH WILL KEEP WEDNESDAY DRY.  850MB TEMPS 8-10C WILL
RESULT IN HIGHS IN THE 70S. THURSDAY AND FRIDAY ALL SYSTEMS SHIFT
EAST WITH THE SURFACE HIGH MOVING OUT TO SEA THE UPPER LOW MOVING
ACROSS THE GREAT LAKES REGION AS DOES ITS SURFACE REFLECTION. THUS
WHILE TEMPS INCREASE A FEW DEGREES EACH DAY SO WILL THE CHANCE FOR
SHOWERS AND THUNDERSTORMS. WITH THE INCREASING MOISTURE...BROUGHT
CHANCE POPS /40-50%/ INTO THE AREA THURSDAY THROUGH FRIDAY.  TRIMMED
POPS BACK TO 20-30% FRIDAY NIGHT AND MAINLY DRY SATURDAY AS ANOTHER
SURFACE HIGH BUILDS IN BEHIND THE SYSTEM. TEMPS GENERALLY NEAR
NORMAL.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR AT 17Z ACROSS NRN OHIO AND NWRN PA. RADAR SHOWS LIGHT RAIN
SHOWERS FROM JUST WEST OF KCLE SSW THROUGH THE MNN AREA. SURFACE
PLOT SHOWING WINDS ARE CONVERGENT IN THAT AREA. MEANWHILE THE
AIRMASS CONTINUES TO WARM AND BECOME LESS STABLE ESPECIALLY ACROSS
THE EAST HALF OF THE AREA WHERE TEMPS HAVE REACHED 80 OR A COUPLE
DEGREES ABOVE AND LI'S ARE NOW -3 TO -5C. EXPECT CONVECTION TO
DEVELOP THIS AFTERNOON EITHER ALONG THE CONVERGENCE IN NORTH
CENTRAL OHIO OR POINTS WEST ALONG ANOTHER AXIS OF MOISTURE MOVING
INTO THE AREA. MOST ENERGY EAST HALF SO EXPECT STRONGEST
CONVECTION THERE. LOOKING FOR VFR TO CONTINUE INTO THE AFTERNOON
DROPPING TO MVFR OR IFR BRIEFLY IN CONVECTION. OVERNIGHT CIGS WILL
BE DROPPING IN RAIN AS COLD FRONT APPROACHES AND BEGINS TO MOVE
THROUGH THE AREA.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE SUNDAY NIGHT AND MONDAY
MORNING NE OH/NW PA.

&&

.MARINE...
WILL CONTINUE WITH THE SMALL CRAFT ADVISORY INTO THE EVENING MAINLY
BASED ON WINDS AROUND 20 KNOTS GUSTING TO AROUND 30 KNOTS. RIGHT
ALONG THE SHORE WAVES MAY NOT QUITE BE 4 FEET GIVEN FLOW FROM THE
SOUTH BUT JUST A BIT OFFSHORE WOULD EXPECT 4 FOOT WAVES. THROUGH
THE EVENING AND OVERNIGHT EXPECT WINDS AND WAVES TO DIMINISH BELOW
SMALL CRAFT CRITERIA BUT STILL SHOULD BE A GOOD CHOP THROUGH THE
EVENING. AFTER MIDNIGHT WINDS WILL TURN FROM SOUTH TO SOUTHWEST
BEHIND A COLD FRONT. BY 12Z SUNDAY FRONT SHOULD BE EAST OF THE
ISLANDS AND BY 18Z SUNDAY...OFF THE EAST END OF THE LAKE. WINDS
WILL CONTINUE TO VEER AROUND TO NORTHWEST SUNDAY NIGHT AS HIGH
PRESSURE BUILDS IN BUT SHOULD DIMINISH TO UNDER 10 KNOTS. THE HIGH
WILL REMAIN IN CONTROL OF THE WEATHER THROUGH MID WEEK. A WARM
FRONT WILL APPROACH THE LAKE FROM THE SOUTH ON THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     LEZ142>149.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...DJB/OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jun 1, 3:37 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
437 AM EDT SAT JUN 1 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-020845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
437 AM EDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LEZ061-142>149-162>169-020845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
437 AM EDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Buffalo radar (KBUF), 151 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 1, 5:35 PM EST
Where
Erie County, 4 mi NW of Waterford to 4 mi N of Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.991, -80.035

Thunderstorms downed a couple of trees north of Waterford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453954.